Alert archive / Tennessee / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this areal flood warning at Mar 1, 2021, 2:06 AM CST for Crittenden County, Mississippi County, Arkansas; DeSoto County, Marshall County, Mississippi; Fayette County, Shelby County, Tipton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 2:06 AM CST (08:06 UTC)
- Expired
- Mar 1, 2021, 5:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Mississippi County, AR, DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -399 m²/s²
- 0-3 km storm-relative helicity
- -284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted.
214
WGUS44 KMEG 010806
FLWMEG
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
206 AM CST Mon Mar 1 2021
ARC035-093-MSC033-093-TNC047-157-167-011100-
/O.NEW.KMEG.FA.W.0002.210301T0806Z-210301T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Mississippi AR-DeSoto MS-Marshall MS-Fayette TN-Shelby
TN-Tipton TN-
206 AM CST Mon Mar 1 2021
The National Weather Service in Memphis has issued a
* Flood Warning for urban areas and small streams in...
Southeastern Crittenden County in eastern Arkansas...
Southern Mississippi County in eastern Arkansas...
Northern DeSoto County in northwestern Mississippi...
Northwestern Marshall County in northwestern Mississippi...
Western Fayette County in western Tennessee...
Shelby County in western Tennessee...
Southern Tipton County in western Tennessee...
* Until 500 AM CST.
* At 206 AM CST, Doppler radar indicated heavy rain. Flooding is
ongoing in the warned area. Between 1 and 3 inches of rain have
fallen.
* The heavy rain has caused the Big Creek near Millington to rise to
near Flood Stage. The river may rise above Flood Stage over the
next 1 to 3 hours before dropping. In addition, the Wolf and
Loosahatchie Rivers also continue to rise. Portions of the
Germantown Greenway may become flooded over the next couple of
hours as well as farmland near Arlington and Brunswick.
Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
Memphis, Horn Lake, Marion, Millington, Cordova, Meeman Shelby
Forest State Park, T O Fuller State Park, Memphis, Lakeland,
Arlington, Munford, Ellendale, Frayser, Midtown Memphis and
Southeast Memphis.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3496 9026 3503 9024 3531 9016 3547 9004
3547 9003 3547 8991 3545 8962 3545 8959
3497 8960 3497 8971 3495 9027
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 11:37 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 28, 11:37 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1137 PM CST Sun Feb 28 2021
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 711 PM CST Sun Feb 28 2021/
UPDATE...Evening Update.
DISCUSSION...
Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.
30
PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/
Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.
This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.
With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.
By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.
SGW
&&
.AVIATION...
The heaviest rain and thunderstorms have shifted out of the region
but showers linger across most of the Midsouth. Minor decreases in
visibility will continue through the night. rain may continue neat
TUP through sunrise with showers shifting South of MEM and MKL
around 10z. North winds 10-15kt through the night will diminish
tomorrow to around 10kt, then 5-10kt tomorrow night. Cigs should
improve significantly tomorrow at all sites with dry conditions.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
Phillips-St. Francis.
MO...None.
MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 28, 9:41 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 941 PM CST Sun Feb 28 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-020545- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 941 PM CST Sun Feb 28 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Locally heavy rainfall from showers and thunderstorms will continue to bring a risk of flooding through late tonight. There is a Slight to Moderate Risk of Excessive Rainfall for portions of the Midsouth through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through late this evening.
In the hours before
Local storm report, Feb 28, 9:19 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD W COVINGTON 35.57N 89.65W
02/28/2021 TIPTON TN TRAINED SPOTTER
APPROXIMATELY 3-4 INCHES OF WATER ON ROADS CAUSING
PROBLEMS ESPECIALLY ON HOLLY GROVE ROAD.
&&Local storm report, Feb 28, 9:38 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 3 NW OXFORD 34.39N 89.56W
02/28/2021 LAFAYETTE MS FIRE DEPT/RESCUE
A COUPLE TREES DOWN.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:00 PM CST | Flash Flood Warning | MEG | Mississippi | 2 hr |
| Feb 28, 8:09 PM CST | Areal Flood Warning | MEG | Crittenden, Mississippi | 6 hr |
| Feb 28, 8:21 PM CST | Areal Flood Advisory | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 6 hr |
| Mar 1, 3:32 AM CST | Areal Flood Advisory | MEG | Crittenden, Lee, Phillips | 3 hr |
| Mar 1, 2:56 PM CST | River Flood Advisory | MEG | Mississippi | 5 hr |
| Mar 1, 3:09 PM CST | River Flood Advisory | MEG | Mississippi | 4 hr |
| Feb 28, 7:22 PM CST | Special Weather Statement | MEG | Tunica | 38 min |
| Feb 28, 8:06 PM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate, Union | 39 min |
| Feb 28, 8:14 PM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 46 min |
| Feb 28, 8:42 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo, Union | 28 min |
| Mar 1, 5:10 AM CST | River Flood Warning | MEG | Tate, Tunica | 23 hr |
| Feb 28, 6:16 PM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 28 min |
| Feb 28, 6:35 PM CST | Flash Flood Warning | MEG | Benton, Henry, Obion, Weakley | 3 hr |
| Feb 28, 6:37 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 23 min |
| Mar 1, 3:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 16 hr |
Nearby
Areal Flood Warnings in Tennessee, 2021Areal Flood Warnings in Arkansas, 2021Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.